Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Brownsville, TX

May 8, 2020Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 8, 2020, 8:10 PM CDT for Starr County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2020, 8:10 PM CDT (01:10 UTC)
Expired
May 8, 2020, 9:00 PM CDT
In force
50 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Starr County, TX

The radar

The Brownsville radar (KBRO), 161 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2020-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2020-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1825 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS54 KBRO 090110
SVRBRO
TXC427-090200-
/O.NEW.KBRO.SV.W.0016.200509T0110Z-200509T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
810 PM CDT Fri May 8 2020

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Central Starr County in Deep South Texas...

* Until 900 PM CDT.

* At 809 PM CDT, a severe thunderstorm was located near Viboras,
  moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Viboras and El Sauz. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2677 9886 2665 9859 2641 9877 2654 9907
TIME...MOT...LOC 0109Z 036DEG 18KT 2663 9878 

HAIL...1.25IN
WIND...60MPH
 
$$

TOMASELLI
2 follow-up statements
703 
WWUS54 KBRO 090130
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
830 PM CDT Fri May 8 2020

TXC427-090200-
/O.CON.KBRO.SV.W.0016.000000T0000Z-200509T0200Z/
Starr TX-
830 PM CDT Fri May 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN STARR COUNTY...

At 829 PM CDT, a severe thunderstorm was located over El Sauz, moving
southwest at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Viboras and El Sauz. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2676 9887 2669 9869 2646 9890 2648 9894
      2656 9906
TIME...MOT...LOC 0129Z 036DEG 18KT 2655 9885 

HAIL...1.25IN
WIND...60MPH
 
$$

TOMASELLI
192 
WWUS54 KBRO 090151
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
851 PM CDT Fri May 8 2020

TXC427-090201-
/O.EXP.KBRO.SV.W.0016.000000T0000Z-200509T0200Z/
Starr TX-
851 PM CDT Fri May 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STARR COUNTY WILL
EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 2676 9887 2669 9869 2646 9890 2648 9894
      2656 9906
TIME...MOT...LOC 0151Z 036DEG 18KT 2646 9892 

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:40 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 8, 6:40 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
640 PM CDT Fri May 8 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Southerly winds have diminished as a cold front
approaches from the north. Expect VFR conditions early but
expect potentially many flight category changes from tonight
through the day on Saturday as the front will lead to showers
and thunderstorms across the region. Areal coverage and timing
of these thunderstorms/showers remain uncertain right now, so
will likely need to update as this activity evolves. At the
minimum, expect lowered cloud ceilings and reductions in
visibility with any activity. For now, will elect to maintain
mainly MVFR conditions but flight categories could certainty
become lower with any heavier shower/storm activity. Moderate
to breezy northeasterly winds will occur behind the front as
well.

Brady/62

&&

.PREV DISCUSSION... /issued 335 PM CDT Fri May 8 2020/

SHORT TERM (Now through Saturday Night): The main concern for the
short term period is the flash flooding potential with the rainfall
expected tonight through Saturday and the severe weather potential
along and ahead of the cold front this evening into tonight.

South-southeast winds are beginning to die down as the cold front
approaches Deep South Texas, so the Wind Advisory currently in
effect for the coastal counties will be allowed to expire at 3 PM
CDT. The cold front is expected to reach the northern ranchlands
later this afternoon and then slowly progress through the Rio Grande
Valley by midnight. With afternoon temperatures reaching the mid 90s
across most locations, there will be a very weak capping inversion
in place (especially for Starr, Zapata and Jim Hogg Counties) that
could easily be overcome by the frontal passage. CAPE values ranging
from 2000 to 3000 J/kg ahead of the front, will provide plenty of
energy for strong thunderstorms to develop along the frontal
boundary, but vertical shear continues to be weak, slightly
hindering the potential for severe storms to develop. The Storm
Prediction Center has put most of Deep South Texas in a Marginal
Risk for severe weather as well, with the main threats being strong
winds and hail. With precipitable water values of 1.75 to 2 inches
for the overnight into Saturday period and the cold front expected
to become quasistationary with a steering flow somewhat
perpendicular to the frontal boundary, there is a potential for
training storms along the front into Saturday. Through the day on
Saturday, mid level vorticity maxes will move overhead, allowing
divergence aloft to sustain showers through the day. Rainfall rates
could reach 1 to 2 inches per hour with some of these storms, making
flash flooding a threat for low lying and poor drainage areas. The
Weather Prediction Center has put all of Deep South Texas in a
Marginal Risk of excessive rainfall through Saturday night. The
general progression of thunderstorms/showers will move from west to
east from this afternoon through Saturday night, and total rainfall
amounts will range from 1 to 2 inches with the higher amounts
concentrated across the RGV, with locally heavier amounts
possible.

Temperatures will drop into the 60s and lower 70s behind the front
tonight, and only warm into the mid to upper 70s tomorrow with the
cold air advection and rainy conditions. Saturday night will also be
a slightly cooler-than-normal night, generally in the 60s across the
area.

LONG TERM (Sunday through Friday): Isolated to scattered
convection will prevail through a majority of the period courtesy
of an unsettled weather pattern. Near normal temperatures at the
beginning of the period will warm to above normal levels by the
end of the period.

MARINE (Now through Saturday Night): Winds are dropping as a strong
cold front approaches the area Friday this afternoon/evening, seas
will remain elevated this evening. Behind the front strong
northeasterly winds will move into the area and bring hazardous
seas, so Small Craft Advisories are in effect through Saturday night
as seas will remain elevated through most of the weekend. Showers
and thunderstorms will develop along the front and this evening and
then linger through Saturday as the front stalls and a coastal
trough develops.

Sunday through Friday: Small Craft Exercise Caution and Small
Craft Advisory will dominate through the period along the Lower
Texas Coast due to strong winds and rough seas.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday evening for TXZ248>257-351-
     353.

GM...Small Craft Advisory until midnight CDT Saturday night for
     GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

62/99
Hazardous weather outlook, May 8, 6:08 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
608 PM CDT Fri May 8 2020

TXZ248>257-351-353-092315-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
608 PM CDT Fri May 8 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

A Flash Flood Watch is in effect for all of Deep South Texas and
the Rio Grande Valley from midnight tonight until 7 PM CDT
Saturday.

Scattered to numerous showers and thunderstorms are forecast. Any
of the stronger or more persistent thunderstorms will have the
ability to produce large hail, damaging winds, and flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

Scattered to numerous showers and thunderstorms are forecast for
Saturday. Any of the stronger or more persistent thunderstorms
will have the ability to produce large hail, damaging winds, and
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will be needed later tonight through
Saturday. Please follow CDC guidelines and relay any reports to
the National Weather Service office in Brownsville.

GMZ130-132-135-150-155-170-175-092315-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
608 PM CDT Fri May 8 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until midnight Saturday night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Saturday and again Tuesday though Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will be needed later tonight through
Saturday. Please follow CDC guidelines and relay any reports to
the National Weather Service office in Brownsville.

Brady

In the hours before

Special weather statement, May 8, 6:44 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Brownsville TX
644 PM CDT Fri May 8 2020

TXZ248-249-090015-
Jim Hogg TX-Zapata TX-
644 PM CDT Fri May 8 2020

...SPECIAL WEATHER STATEMENT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thompsonville, or 19 miles north of Bustamante, moving southwest at
15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Thompsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2727 9888 2726 9887 2714 9885 2709 9898
      2725 9920 2727 9917
TIME...MOT...LOC 2343Z 041DEG 15KT 2727 9901

TOMASELLI
Special weather statement, May 8, 7:39 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Brownsville TX
739 PM CDT Fri May 8 2020

TXZ248-090130-
Zapata TX-
739 PM CDT Fri May 8 2020

...SPECIAL WEATHER STATEMENT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zapata County Airport, or near Bustamante, moving southwest at 20
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Zapata Middle School, Siesta Shores, Zapata County Public
Library, Las Palmas and Falcon Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9923 2700 9906 2669 9921 2672 9921
      2675 9924 2679 9924 2682 9926 2685 9927
      2686 9929 2687 9932 2688 9933 2690 9932
      2692 9933 2693 9937
TIME...MOT...LOC 0039Z 031DEG 17KT 2699 9919

TOMASELLI
Special weather statement, May 8, 7:44 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Brownsville TX
744 PM CDT Fri May 8 2020

TXZ249-090130-
Jim Hogg TX-
744 PM CDT Fri May 8 2020

...SPECIAL WEATHER STATEMENT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Las Lomitas, or over Hebbronville, moving southwest at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Thompsonville, Jim Hogg
County Airport, Hebbronville High School, South Fork Estates and
Hebbronville Border Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9855 2702 9872 2715 9896 2719 9896
      2727 9888 2727 9880 2735 9880 2736 9863
      2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0044Z 031DEG 16KT 2735 9868

TOMASELLI
Special weather statement, May 8, 7:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Brownsville TX
753 PM CDT Fri May 8 2020

TXZ252-090130-
Starr TX-
753 PM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STARR COUNTY UNTIL 830 PM
CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Sauz, moving south at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
El Sauz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2672 9885 2665 9868 2641 9877 2651 9900
TIME...MOT...LOC 0053Z 021DEG 17KT 2661 9881

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:39 PM CDTSpecial Weather StatementBROZapata51 min
May 8, 7:44 PM CDTSpecial Weather StatementBROJim Hogg46 min
May 8, 7:53 PM CDTSpecial Weather StatementBROStarr37 min
May 8, 8:18 PM CDTSpecial Weather StatementBROJim Hogg27 min
May 8, 8:36 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata39 min
May 8, 8:41 PM CDTSevere Thunderstorm WarningBROStarr, Zapata49 min
May 8, 8:51 PM CDTAreal Flood AdvisoryBROStarr3 hr
May 8, 9:12 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata3 hr
May 8, 9:18 PM CDTSpecial Weather StatementBROJim Hogg57 min
May 8, 9:21 PM CDTSpecial Weather StatementBROStarr54 min
May 8, 9:28 PM CDTSpecial Marine WarningBRO2 hr
May 8, 9:34 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr56 min
May 8, 9:53 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata3 hr
May 8, 10:00 PM CDTSevere Thunderstorm WarningBROStarr45 min
May 8, 10:12 PM CDTSevere Thunderstorm WarningBROHidalgo33 min
May 8, 10:13 PM CDTFlash Flood WarningBROJim Hogg, Starr3 hr
May 8, 10:24 PM CDTAreal Flood AdvisoryBROStarr2 hr
May 8, 10:32 PM CDTFlash Flood WarningBROStarr2 hr
May 8, 10:35 PM CDTSevere Thunderstorm WarningBROHidalgo55 min
May 8, 10:40 PM CDTAreal Flood AdvisoryBROZapata6 min
May 8, 10:41 PM CDTSevere Thunderstorm WarningBROStarr49 min
May 8, 10:46 PM CDTFlash Flood WarningBROZapata2 hr
May 8, 10:49 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy41 min
May 8, 10:50 PM CDTSpecial Marine WarningBRO115 min
May 8, 10:54 PM CDTAreal Flood AdvisoryBROHidalgo, Starr2 hr
May 8, 11:02 PM CDTFlash Flood WarningBROHidalgo, Starr3 hr
May 8, 11:12 PM CDTAreal Flood AdvisoryBROHidalgo, Starr2 hr
May 8, 11:26 PM CDTSpecial Weather StatementBROHidalgo49 min
May 8, 11:32 PM CDTSpecial Weather StatementBROHidalgo58 min
May 8, 11:43 PM CDTAreal Flood AdvisoryBROHidalgo, Starr95 min
May 9, 12:13 AM CDTSpecial Weather StatementBROWillacy62 min
May 9, 12:53 AM CDTSpecial Weather StatementBROWillacy52 min
May 9, 12:54 AM CDTSpecial Marine WarningBRO84 min
May 9, 1:10 AM CDTAreal Flood AdvisoryBROHidalgo, Kenedy, Willacy110 min
May 9, 2:13 AM CDTAreal Flood AdvisoryBROHidalgo, Jim Hogg, Starr, Zapata86 min
May 9, 10:57 AM CDTCoastal Flood StatementBROKenedy8 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.